Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 6, 2020, 11:01 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2020, 11:01 PM CDT (04:01 UTC)
- Expired
- Apr 6, 2020, 11:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 153 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 11:25 PM CDT | HAIL 1 | Collis, MN | TIME ADJUSTED TO MATCH RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
755
WUUS53 KABR 070401
SVRABR
MNC011-155-070430-
/O.NEW.KABR.SV.W.0004.200407T0401Z-200407T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1101 PM CDT Mon Apr 6 2020
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Traverse County in west central Minnesota...
North central Big Stone County in west central Minnesota...
* Until 1130 PM CDT.
* At 1101 PM CDT, a severe thunderstorm was located near Siloah
Country Church, or 14 miles southwest of Wheaton, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Siloah Country Church around 1105 PM CDT.
Graceville and Collis around 1115 PM CDT.
Johnson and Trinity Lutheran Country Church around 1125 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4557 9673 4566 9674 4571 9625 4559 9625
4558 9624 4556 9624
TIME...MOT...LOC 0401Z 266DEG 38KT 4561 9663
HAIL...1.00IN
WIND...60MPH
$$
TDK2 follow-up statements
342
WWUS53 KABR 070407
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1107 PM CDT Mon Apr 6 2020
MNC011-155-070430-
/O.CON.KABR.SV.W.0004.000000T0000Z-200407T0430Z/
Traverse MN-Big Stone MN-
1107 PM CDT Mon Apr 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN TRAVERSE AND NORTH CENTRAL BIG STONE COUNTIES...
At 1107 PM CDT, a severe thunderstorm was located over Siloah Country
Church, or 13 miles south of Wheaton, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Johnson and Trinity Lutheran Country Church around 1125 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4557 9665 4566 9667 4571 9625 4559 9625
4558 9624 4556 9624
TIME...MOT...LOC 0407Z 266DEG 38KT 4561 9653
HAIL...1.00IN
WIND...60MPH
$$
TDK222
WWUS53 KABR 070428
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1128 PM CDT Mon Apr 6 2020
MNC011-155-070438-
/O.EXP.KABR.SV.W.0004.000000T0000Z-200407T0430Z/
Traverse MN-Big Stone MN-
1128 PM CDT Mon Apr 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE AND
NORTH CENTRAL BIG STONE COUNTIES WILL EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
LAT...LON 4557 9665 4566 9667 4571 9625 4559 9625
4558 9624 4556 9624
TIME...MOT...LOC 0428Z 266DEG 38KT 4562 9624
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:47 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 6, 9:47 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 947 PM CDT Mon Apr 6 2020 .UPDATE... Issued at 942 PM CDT Mon Apr 6 2020 Chasing a few strong/severe storms this evening. MUCAPES upwards of 1500 j/kg and strong shear north of sfc low enough to get isolated storms going this evening. Mid level lapse rates are steep, but LL lapse rates not so much, probably why haven't had much in the way of winds with the storms. However, cold spring freezing levels and steep lapse rates lead to a report of golf balls. I guess spring is here! Expect activity to continue moving east through the rest of the evening with isolated strong/severe through midnight possible. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 254 PM CDT Mon Apr 6 2020 Forecast challenges surround the isolated/scattered shower or thunderstorm potential with two frontal passages working through the region tonight and again tomorrow night. Currently...It's sunny and warm across the James River valley over into the Missouri River valley of the CWA. Temperatures across those areas are warming into the 60s and 70s on a southerly wind. Out over the Prairie Coteau and into west central Minnesota, still trying to work over/mix out the stratus clouds that are creating a partly to mostly cloudy sky this afternoon. Temperatures have only managed to warm into the 50s to low 60s there, on southerly winds. There is a lee-of-the-Black-Hills surface low/trof positioned across central South Dakota, which may end up serving as a focus mechanism for a storm or two through late this evening, while the surface cold front that's supposed to move through the region later tonight is analyzed just now moving into north central Montana, heading toward eastern Montana. Coverage this evening/overnight of showers/storms will probably be isolated at best, but could see convection popping up pretty much anywhere over the CWA. Prior to the cold front's passage, there will be a completely separate low level forcing mechanism in place (lee- of-the-Black-Hills surface low/trof) sitting out over central South Dakota this evening. The atmosphere/boundary layer out there this afternoon/evening could be characterized as "well mixed/deeply mixed", so a shower/storm or two developing there early on with the potential to produce some gusty winds (DCAPE ~ 900-1100J/KG) is certainly within the realm of possible. Later tonight, where SPC has upgraded a few counties across far northeast South Dakota and west central MN to a marginal risk of severe weather (hail mainly), a few additional showers/storms may be forced/produced by a cold front and associated area of low pressure aloft that will be working from west to east across the region. Low temperatures tonight will not be all that cold, probably a handful of degrees above climo normal, in fact, especially with the night-time boundary layer expecting to maintain some mixing-ability on post-frontal northwesterly winds. A dry and warm Tuesday is still expected with a very brief bubble of surface high pressure working over the region in between cold frontal boundaries. Despite the mixing air on Tuesday being anywhere from 3C to 5C degrees cooler than today's mixing air, the westerly component of wind in that mixing layer should prove adequate enough to warm most areas of the CWA back up into the upper 50s to upper 60s. The much advertised strong cold frontal passage is still in store for Tuesday night. And, while the winds behind this front will again become northwesterly, the truly strong blustery nature of those winds won't be felt until Wednesday. But, what could be felt Tuesday night are few more showers/weak thunderstorms, potentially developing along/behind the front as it passes through the region from northwest to southeast. Again, the mixy nature of post-cold frontal winds Tuesday night should help to hold the mercury up some. Low temperatures Tuesday night, at this point, are not expected to dip down below the freezing mark over the vast majority of the CWA. .LONG TERM...(Wednesday through Monday) Issued at 254 PM CDT Mon Apr 6 2020 Expect a windy Wednesday. We won't be able to rule out light rain over our far eastern counties, but little to no precipitation is expected as large 500mb low over central Canada pushes a significant trough across the area with cold air rushing in on northwesterly winds. 850mb temperatures are expected to fall from +5 to -3C (lowest northwest) to 0 to -3C (lowest northeast) by the end of the day. Although it will be difficult to counteract the April sun, surface temperatures will only rise a few degrees and stay about 5 degrees below average for that date. Far northeastern SD and west- central will remain in the cooler air and closer to the exiting 500mb low, with off and on cloud cover lingering through the day Thursday. Otherwise, cold high pressure will continue to sink in from the northwest and be overhead by 00Z Friday. Expect a period of breezy to windy conditions Wednesday, relaxing west to east Thursday. Friday night through the weekend could bring some more light precipitation thanks to a couple of areas of low pressure at the surface nearing from the north and south, as another broad 500mb trof sinks in from the northwest. Expect another punch of cold air this weekend, with highs struggling to get into the mid 40s Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 617 PM CDT Mon Apr 6 2020 VFR skies/vsbys are expected through tonight across the region, except for patchy late night fog around KABR/KATY. Isolated showers and thunderstorms are possible this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Dorn LONG TERM...KF AVIATION...TDK
Hazardous weather outlook, Apr 6, 3:00 PM CDT, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Aberdeen SD 300 PM CDT Mon Apr 6 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-072000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 300 PM CDT Mon Apr 6 2020 /200 PM MDT Mon Apr 6 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. An isolated shower or thunderstorm is possible this evening and tonight. Gusty winds and some hail could accompany thunderstorms this evening and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Dorn
In the hours before
Local storm report, Apr 6, 9:08 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL BARNARD 45.73N 98.50W
04/06/2020 M0.88 INCH BROWN SD TRAINED SPOTTER
&&
RVLocal storm report, Apr 6, 9:36 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 SSE HOUGHTON 45.69N 98.17W
04/06/2020 E1.75 INCH BROWN SD PUBLIC
LARGEST STONES WERE GOLF BALL SIZE WITH
PLENTY OF SMALLER SIZE STONES.
&&
RVLocal storm report, Apr 6, 9:41 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 1 N CLAREMONT 45.68N 98.02W
04/06/2020 M1.50 INCH BROWN SD PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA. TIME
ESTIMATED FROM RADAR.
&&
RVLocal storm report, Apr 6, 9:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 7 NNE LANGFORD 45.69N 97.78W
04/06/2020 E1.00 INCH MARSHALL SD TRAINED SPOTTER
MOSTLY NICKEL SIZE WITH SOME QUARTER SIZE.
&&
RVLocal storm report, Apr 6, 10:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT MON APR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL SISSETON 45.66N 97.05W
04/06/2020 E1.00 INCH ROBERTS SD CO-OP OBSERVER
&&
MCSpecial weather statement, Apr 6, 10:43 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1043 PM CDT Mon Apr 6 2020 MNZ039-046-SDZ008-070415- Traverse MN-Big Stone MN-Roberts SD- 1043 PM CDT Mon Apr 6 2020 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN BIG STONE AND CENTRAL ROBERTS COUNTIES UNTIL 1115 PM CDT... At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm over Lake Traverse Housing Units, or 10 miles east of Sisseton, moving east at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wheaton, Browns Valley, Dumont, Halls Landing, Lake Traverse, Lake Traverse Housing Units, Siloah Country Church, Collis, Dakota Connection & Casino, Rainbow Island, Silver Bridge and Traverse Country Park. LAT...LON 4558 9697 4577 9700 4582 9643 4558 9641 TIME...MOT...LOC 0343Z 266DEG 38KT 4566 9683 TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:43 PM CDT | Special Weather Statement | ABR | Traverse | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.